Endocrine Abstracts (2017) 51 P075 | DOI: 10.1530/endoabs.51.P075

Deliberations and considerations before reaching a diagnosis of sulphonylurea overdose in children

Jaya Sujatha Gopal-Kothandapani1,2, Katherine Wright3, Chukwudumebi Duru3, Sivagamy Sithambaram1,4 & Anuja Natarajan3


1University of Sheffield, Sheffield, UK; 2Bassetlaw District General Hospital, Worksop, UK; 3Doncaster and Bassetlaw NHS Trust, Sheffield, UK; 4Bassetlaw District General Hospital, Sheffield, UK.


Sulphonylurea is an oral hypoglycaemic agent which stimulates the release of insulin from the pancreas and may induce raised plasma insulin and c-peptide levels. Sulphonylurea overdose is associated with profound refractory hypoglycaemia and can cause neurological deficit and acute renal failure. We report the case of a 15 year old non-diabetic girl who presented to our emergency department with sudden onset generalised tonic clinic (GTC) seizures secondary to hypoglycaemia of indeterminate cause. She was resuscitated with intravenous dextrose and discharged home the same day. She reattended the same evening with another GTC seizure and unrecordable blood glucose. On this occasion she was given besides the dextrose bolus, IV hydrocortisone and subcutaneous glucagon before she improved. She was commenced on 10% dextrose infusion, which was weaned over 24 hours followed by dextrose saline infusion, which was weaned after 48 hours when she achieved normoglycaemic status. History and examination revealed a girl with a history of self-harm, with ongoing psychosocial difficulties. Blood tests revealed stage 3 renal failure. Further investigations showed non-ketotic hypoglycaemia, with inappropriately raised plasma insulin and c-peptide suggestive of an endogenous insulin production and prompted further investigations to look for a cause of this endogenous production which was inconclusive. No other organic causes of hypoglycaemia could be found. The evolving biochemical and clinical picture of persistent hypoglycaemia and renal failure prompted urine toxicology screen for oral hypoglycaemic drugs which tested positive for gliclazide. There was no family history of diabetes forthcoming during repeated consultations until this result, when the family informed us of the patient’s late maternal grandfather being on gliclazide for Type 2 diabetes. The patient eventually confirmed she had ingested the tablets due to ongoing mental health difficulties. This confirmed the diagnosis of deliberate overdose with Sulphonylurea as a cause of refractory hypoglycaemia and acute renal injury. Our patient’s case highlights the importance of considering sulphonylurea overdose in paediatric cases of acute unexplained hypoglycaemia especially along with features of renal injury inspite of raised insulin and c-peptide levels. It argues the importance of screening for oral hypoglycaemic agents in extended toxicology screen for such patient in conjunction with careful history and examination.

Article tools

My recent searches

No recent searches.